Arizona, 2015

Funnel Cloud in Arizona, August 8, 2015

August 8, 2015 · NWS FGZ · 1 event in 1 county or zone

A funnel cloud was seen from Many Farms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

A funnel cloud was seen from Many Farms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 8, 3:46 PM MST, 2 hours 14 minutes earlier.

Area forecast discussion, Aug 8, 3:46 PM MST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
346 PM MST SAT AUG 8 2015

.SYNOPSIS...SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE
TODAY ACROSS NORTH CENTRAL AND EASTERN ARIZONA. A DECREASE IN
THUNDERSTORMS IS EXPECTED ON SUNDAY...THOUGH ISOLATED ACTIVITY IS
STILL POSSIBLE IN THE HIGH COUNTRY. DEEPER MOISTURE WILL RETURN NEXT
WEEK...RAMPING UP STORM ACTIVITY.

&&

.DISCUSSION...A DRIER SOUTHWEST FLOW IS MOVING INTO NORTHERN
ARIZONA AND HAS RESULTED IN LESS COVERAGE OF SHOWERS AND STORMS
THIS AFTERNOON AS COMPARED TO YESTERDAY. HOWEVER...INSTABILITY
AND LINGERING VERTICAL WIND SHEAR HAVE RESULTED IN ISOLATED STRONG
TO SEVERE STORMS MAINLY NORTH OF THE MOGOLLON RIM. SCATTERED
STORMS WILL CONTINUE GENERALLY ALONG AND NORTH OF THE RIM THROUGH
THIS EVENING WITH THE THREAT OF A FEW SEVERE STORMS NORTH OF THE
RIM. THE GREATEST SEVERE WEATHER THREATS WILL BE DAMAGING WIND AND
LARGE HAIL. STORMS SHOULD BEGIN TO DIMINISH AROUND SUNSET.

MOISTURE PROFILES CONTINUE TO THIN ON SUNDAY BUT ENOUGH LINGERING
MOISTURE WILL LEAD TO ISOLATED THUNDERSTORMS AND THE FORECAST HAS
BEEN UPDATED TO INCLUDE LOW CHANCES ACROSS MUCH OF THE HIGH
COUNTRY.

NEXT WEEK HIGH PRESSURE WILL BUILD TO OUR EAST AND UNSEASONABLY
STRONG LOW PRESSURE DEVELOPS JUST OFF THE CALIFORNIA COAST.
RESULTING MOIST SOUTHERLY FLOW WILL STREAM ACROSS ARIZONA KEEPING
THUNDERSTORM CHANCES IN THE FORECAST. HAVE MAINTAINED
PRECIPITATION CHANCES NEAR TO SLIGHTLY ABOVE AVERAGE FOR THIS TIME
OF YEAR. TEMPERATURES WILL ALSO REMAIN CLOSE TO AVERAGE.

&&

.AVIATION...FOR THE 00Z PACKAGE...EXPECT CONTINUED ISOLATED TO
SCATTERED SHRA/TSRA ROUGHLY EAST OF A LINE FROM KPGA-KGCN-KPRC
THROUGH 02-04Z. BRIEF PERIODS OF IFR CONDITIONS ARE POSSIBLE UNDER
THE STRONGEST STORMS. ISOLATED SHRA/TSRA ARE POSSIBLE OVER APACHE
COUNTY OVERNIGHT. ON SUNDAY...ISOLATED SHRA/TSRA ARE FORECAST AFTER
18Z MAINLY OVER HIGHER TERRAIN ALONG AND NORTH OF THE MOGOLLON RIM.
AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...MCS
AVIATION...RR

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Aug 8, 1:27 PM MST, 4 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
127 PM MST SAT AUG 8 2015

AZZ004>007-009>016-038>040-090445-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
127 PM MST SAT AUG 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ARIZONA...NORTHEAST ARIZONA AND WEST CENTRAL ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS NORTHERN
ARIZONA. A FEW OF THESE THUNDERSTORMS MAY BECOME SEVERE WITH LARGE
HAIL OR STRONG WINDS. HEAVY RAIN WITH SUCCESSIVE STORMS WILL
ELEVATE THE THREAT FOR LOCALIZED FLASH FLOODING. THE GREATEST
CHANCES FOR SEVERE WEATHER WILL BE FROM THE MOGOLLON RIM
NORTHWARD.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SUNDAY...NO SIGNIFICANT THREATS.

MONDAY THROUGH THURSDAY...SHOWERS AND THUNDERSTORMS WILL RETURN.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
TO LOCAL LAW ENFORCEMENT...OR THE NATIONAL WEATHER SERVICE BY
CALLING 1-888-745-1637.

In the hours before

Special weather statement, Aug 8, 12:54 PM MST, 5 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1254 PM MST SAT AUG 8 2015

AZZ012-015-082045-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-WESTERN MOGOLLON RIM-
1254 PM MST SAT AUG 8 2015

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL COCONINO COUNTY
UNTIL 145 PM MST...

AT 1253 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES NORTHWEST OF WUPATKI NATIONAL MONUMENT...OR 28 MILES NORTH OF
FLAGSTAFF...MOVING EAST AT 10 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
WUPATKI NATIONAL MONUMENT AND WUPATKI VISITORS CENTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3549 11158 3565 11163 3580 11129 3553 11120
TIME...MOT...LOC 1953Z 251DEG 10KT 3560 11151

MCS
Special weather statement, Aug 8, 2:22 PM MST, 3 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
222 PM MST SAT AUG 8 2015

AZZ009-012-082145-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-NORTHEAST PLATEAUS
AND MESAS HWY 264 NORTHWARD-
222 PM MST SAT AUG 8 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COCONINO COUNTY
UNTIL 245 PM MST...

AT 221 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES WEST OF MOENAVE...OR 14 MILES WEST OF TUBA CITY...MOVING
NORTHEAST AT 30 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
THE GAP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3606 11145 3612 11160 3638 11146 3629 11126
TIME...MOT...LOC 2121Z 208DEG 24KT 3617 11149

MCS
Local storm report, Aug 8, 3:03 PM MST, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
303 PM MST SAT AUG 08 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     FLASH FLOOD      4 S WINSLOW             34.97N 110.71W
08/08/2015                   NAVAJO             AZ   LAW ENFORCEMENT

            CAR STUCK IN FLOOD WATERS ON SR 99 7 MILES SOUTH OF
            WINSLOW. SR 99 ALSO RESTRICTED AT MP 39 ABOUT 1 MILE
            SOUTH OF WINSLOW.

&&

EVENT NUMBER FGZ1500109

CLM
Special weather statement, Aug 8, 3:29 PM MST, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
329 PM MST SAT AUG 8 2015

AZZ009-012-013-039-040-082315-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-BLACK MESA AREA-
329 PM MST SAT AUG 8 2015

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL NAVAJO COUNTY UNTIL
415 PM MST...

AT 327 PM MST...DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG
THUNDERSTORMS 9 MILES NORTHWEST OF SEBA DALKAI...OR 25 MILES
SOUTHWEST OF KEAMS CANYON...MOVING NORTHEAST AT 45 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
KEAMS CANYON...FIRST MESA...NAVAJO...SHONGOPOVI...SECOND MESA...
POLACCA AND HOPI RESERVATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLOWING WATER IN NORMALLY DRY WASHES. DO NOT DRIVE YOUR VEHICLE
THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3535 11074 3578 11074 3608 11034 3573 11012
TIME...MOT...LOC 2227Z 231DEG 37KT 3559 11056

MAS
Special weather statement, Aug 8, 4:17 PM MST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
417 PM MST SAT AUG 8 2015

AZZ005-009-090000-
MARBLE AND GLEN CANYONS-NORTHEAST PLATEAUS AND MESAS HWY 264
NORTHWARD-
417 PM MST SAT AUG 8 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COCONINO COUNTY
UNTIL 500 PM MST...

AT 415 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES NORTHEAST OF ANTELOPE CREEK BASIN...OR 16 MILES EAST OF PAGE...
MOVING NORTHEAST AT 10 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN
COCONINO COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLOWING WATER IN NORMALLY DRY WASHES. DO NOT DRIVE YOUR VEHICLE
THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3700 11094 3677 11115 3686 11130 3700 11119
TIME...MOT...LOC 2315Z 219DEG 11KT 3686 11116

MAS
Special weather statement, Aug 8, 4:49 PM MST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
449 PM MST SAT AUG 8 2015

AZZ015-037-038-090030-
OAK CREEK AND SYCAMORE CANYONS-YAVAPAI COUNTY VALLEYS AND
BASINS-WESTERN MOGOLLON RIM-
449 PM MST SAT AUG 8 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL COCONINO AND EAST
CENTRAL YAVAPAI COUNTIES UNTIL 530 PM MST...

AT 446 PM MST...DOPPLER RADAR WAS TRACKING SEVERAL STRONG
THUNDERSTORMS NEAR SEDONA TO MUNDS PARK...MOVING NORTHEAST AT 30 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FLAGSTAFF...SEDONA...GARLAND'S OAK CREEK LODGE...MOUNTAINAIRE...MUNDS
PARK...PAGE SPRINGS...FORT VALLEY...BELLEMONT...KACHINA VILLAGE...
SLIDE ROCK STATE PARK...DOWNTOWN FLAGSTAFF...JUNIPINE RESORT...
VILLAGE AT OAK CRE...CAVE SPRINGS CAMPGROUND...CANYON VISTA
CAMPGROUND...LAKE VIEW CAMPGROUND...PINEGROVE CAMPGROUND...RAYMOND
BOY SCOUT CAMP...PINE FLAT CAMPGROUND AND LOWER LAKE MARY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THESE
STORMS...AND MAY LEAD TO FLOWING WATER IN NORMALLY DRY STREAM BEDS
AND ACROSS SOME ROADS. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3532 11180 3504 11140 3471 11186 3498 11226
TIME...MOT...LOC 2346Z 230DEG 27KT 3497 11185

MAS

The radar

The Flagstaff radar (KFSX), 244 km away, was scanning. The volume nearest the first event began at 01:00 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Apache

When
August 8, 6:00 PM MST
Where
Apache County, Many Farms
Reported by
Public
Coordinates
36.350, -109.620

A funnel cloud was seen from Many Farms. It reached about halfway to the ground then dissipated.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2015Every state in 2015This day in weather historyWarnings in Arizona, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 599031.